Skip to main content Accessibility help

On Zeros of a Polynomial in a Finite Grid



A 1993 result of Alon and Füredi gives a sharp upper bound on the number of zeros of a multivariate polynomial over an integral domain in a finite grid, in terms of the degree of the polynomial. This result was recently generalized to polynomials over an arbitrary commutative ring, assuming a certain ‘Condition (D)’ on the grid which holds vacuously when the ring is a domain. In the first half of this paper we give a further generalized Alon–Füredi theorem which provides a sharp upper bound when the degrees of the polynomial in each variable are also taken into account. This yields in particular a new proof of Alon–Füredi. We then discuss the relationship between Alon–Füredi and results of DeMillo–Lipton, Schwartz and Zippel. A direct coding theoretic interpretation of Alon–Füredi theorem and its generalization in terms of Reed–Muller-type affine variety codes is shown, which gives us the minimum Hamming distance of these codes. Then we apply the Alon–Füredi theorem to quickly recover – and sometimes strengthen – old and new results in finite geometry, including the Jamison–Brouwer–Schrijver bound on affine blocking sets. We end with a discussion of multiplicity enhancements.



Hide All
[1] Alon, N. and Füredi, Z. (1993) Covering the cube by affine hyperplanes. European J. Combin. 14 7983.
[2] Alon, N. and Tarsi, M. (1992) Colorings and orientations of graphs. Combinatorica 12 125134.
[3] Ball, S. and Serra, O. (2009) Punctured combinatorial Nullstellensätze. Combinatorica 29 511522.
[4] Ball, S. and Serra, O. (2011) Erratum: Punctured combinatorial Nullstellensätze. Combinatorica 31 377378.
[5] Bishnoi, A., Clark, P. L., Potukuchi, A. and Schmitt, J. R. (2017) On zeros of a polynomial in a finite grid. arXiv:1508.06020v2
[6] Blokhuis, A. and Brouwer, A. E. (1986) Blocking sets in Desarguesian projective planes. Bull. London Math. Soc. 18 132134.
[7] Blokhuis, A., Sziklai, P. and Szőnyi, T. (2011) Blocking sets in projective spaces. In Current Research Topics in Galois Geometry (De Beule, J. and Storme, L., eds), Nova Academic, pp. 6184.
[8] Brouwer, A. E. and Schrijver, A. (1978) The blocking number of an affine space. J. Combin. Theory Ser. A 24 251253.
[9] Carvalho, C. (2013) On the second Hamming weight of some Reed–Muller type codes. Finite Fields Appl. 24 8894.
[10] Chevalley, C. (1935) Démonstration d'une hypothèse de M. Artin. Abh. Math. Sem. Univ. Hamburg 11 7375.
[11] Clark, P. L. (2012) Covering numbers in linear algebra. Amer. Math. Monthly 119 6567.
[12] Clark, P. L. (2014) The combinatorial Nullstellensätze revisited. Electron. J. Combin. 21 #P4.15.
[13] Clark, P. L. Fattening up Warning's second theorem. arXiv:1506.06743
[14] Clark, P. L., Forrow, A. and Schmitt, J. R. (2017) Warning's second theorem with restricted variables. Combinatorica 37 397417.
[15] Delsarte, P., Goethals, J.-M. and MacWilliams, F. J. (1970) On generalized Reed–Muller codes and their relatives. Inform. Control 16 403442.
[16] DeMillo, R. A. and Lipton, R. (1978) A probabilistic remark on algebraic program testing. Inform. Process. Lett. 7 193195.
[17] Dodunekov, S., Storme, L. and Van de Voorde, G. (2010) Partial covers of PG(n, q). European J. Combin. 31 16111616.
[18] Dvir, Z., Kopparty, S., Saraf, S. and Sudan, M. (2013) Extensions to the method of multiplicities, with applications to Kakeya sets and mergers. SIAM J. Comput. 42 23052328.
[19] Geil, O. (2008) On the second weight of generalized Reed–Muller codes. Des. Codes Cryptogr. 48 323330.
[20] Geil, O. and Thomsen, C. (2013) Weighted Reed–Muller codes revisited. Des. Codes Cryptogr. 66 195220.
[21] Geil, O. and Thomsen, C. (2017) More results on the number of zeros of multiplicity at least r, Discrete Mathematics, 79, 384410.
[22] Hasse, H. (1936) Theorie der höheren Differentiale in einem algebraischen Funktionenkörper mit vollkommenem Konstantenkörper bei beliebiger Charakteristik. J. Reine Angew. Math. 175 5054.
[23] Jamison, R. E. (1977) Covering finite fields with cosets of subspaces. J. Combin. Theory Ser. A 22 253266.
[24] Kasami, T., Lin, S. and Peterson, W. W. (1968) Generalized Reed–Muller codes. Electron. Commun. Japan 51 96104.
[25] van Lint, J. H. (1999) Introduction to Coding Theory, third edition, Vol. 86 of Graduate Texts in Mathematics, Springer.
[26] Lipton, R. The curious history of the Schwartz–Zippel lemma.
[27] López, H. H., Renterá-Márquez, C. and Villarreal, R. H. (2014) Affine Cartesian codes. Des. Codes Cryptogr. 71 519.
[28] Metsch, K. (2006) How many s-subspaces must miss a point set in PG(d, q). J. Geom. 86 154164.
[29] Muller, D. (1954) Application of Boolean algebra to switching circuit design and to error detection. IRE Trans. Electronic Computers EC–3 (3) 612.
[30] Ore, Ö. (1922) Über höhere Kongruenzen. Norsk Mat. Forenings Skrifter Ser. I #7.
[31] Reed, I. S. (1954) A class of multiple-error-correcting codes and the decoding scheme. IRE Trans. Information Theory PGIT–4 3849.
[32] Schauz, U. (2008) Algebraically solvable problems: Describing polynomials as equivalent to explicit solutions. Electron. J. Combin. 15 #R10.
[33] Schwartz, J. T. (1980) Fast probabilistic algorithms for verification of polynomial identities. J. Assoc. Comput. Mach. 27 701717.
[34] Warning, E. (1935) Bemerkung zur vorstehenden Arbeit von Herrn Chevalley. Abh. Math. Sem. Hamburg 11 7683.
[35] Zippel, R. (1979) Probabilistic algorithms for sparse polynomials. In Proc. EUROSAM 79, Vol. 72 of Lecture Notes in Computer Science, Springer, pp. 216226.

MSC classification

On Zeros of a Polynomial in a Finite Grid



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed